Texas, 2024

Excessive Heat in Texas, June 4, 2024

June 4, 2024 · NWS EWX · 11 events in 11 counties and zones

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 4, 11:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 4, 11:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1210 PM CDT Tue Jun 4 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 245 AM CDT Tue Jun 4 2024

Dangerous heat establishes across South-Central Texas during the
short term period as 500 mb heights slowly increase in response to
the building upper level ridging from northern Mexico through the
Desert Southwest. Additionally, the storm track with regards to any
disturbances and convective complexes should primarily concentrate
southeastward from the TX/OK panhandles to near the Red River and
into Louisiana. This should keep rain chances minimal locally. The
only fly in the ointment could be any stronger outflow/cold pools
advancing southward away from that storm track corridor. While of
very low confidence, as seen over the past week or so regarding the
CAM guidance, there are a couple of HREF members showing outflow
reaching our region sometime into and/or on Wednesday. This would
require some adjustments of the temperatures and rain chances into
or through Wednesday, if that scenario plays out.

The afternoon highs both today and Wednesday are forecast to range
from the mid to upper 90s into the 100 to 108 degree range in our
western most counties. Daily record highs will be possible today
across San Antonio and is more likely at Del Rio. NBM indicates
nearly a 50% chance of exceeding the record at KSAT while KDRT is
nearly 85% chance of completing this same feat. KDRT also has a
chance of breaking the daily record on Wednesday despite a higher
record value by 3 degrees. The heat indices will trend even higher
as surface dew points through the afternoon likely range from the
mid to upper 60s to the mid 70s across the region. Heat indices
outside from the Hill Country will peak in the 108 to 113 degree
range. This will prompt a Heat Advisory across much of the region
between 1 to 8 PM CDT. Given at least still a low possibility of
outflow entering the region into/during Wednesday, I'll elect to
maintain issuing the heat headlines one day at a time. Please
continue to practice and promote the heat precautions listed down
below.

Heat Precautions: Never leave people and/or pets alone within a
closed car, stay hydrated with plenty of water, wear loose-fitting
and light colored clothing, and take frequent breaks within the
shade and air conditioning.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 245 AM CDT Tue Jun 4 2024

A cluster of showers and thunderstorms passing northeast of our area
will send a boundary south into our area late Wednesday per numerous
CAMS. This may provide forcing for a few showers and thunderstorms
in the evening. Mid level ridging drifts over our area on Thursday
through Sunday. Subsidence underneath the ridge and the surface
boundary dissipating makes for increasing convective inhibition, and
in turn no rain chances. Heat indices remain elevated on Thursday
for possibly one more day of Heat Advisories during the current heat
wave. Then, dewpoints mix a little more efficiently on Friday
through Sunday keeping heat indices lower and below criteria.

All long range models now bring a "cold" front into our area on
Monday due to deepening upper level trough over the eastern states.
This is a new development. Frontal passages are a lot less common in
early June. For now, will trend toward the NBM and its slight chance
POPs. If model trends show consistency, later forecasts may have to
lower temperatures, possibly to near or perhaps slightly below
normal for early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Tue Jun 4 2024

MVFR conditions are in the process of lifting to VFR as ceilings
are beginning to scatter. Southerly flow is expected through the
period with speeds gusting to near 20-25 knots at times. Another
round of MVFR ceilings can be expected tonight with a lower chance of
IFR ceilings at SAT/SSF. Chances for convection are pretty low during
the period but non-zero. Will leave the TAFs rain free as chances are
too low to mention.

&&

.CLIMATE...
Issued at 245 AM CDT Tue Jun 4 2024

         TUE        WED        THU        FRI
        06/04      06/05      06/06      06/07
------------------------------------------------
AUS    99/2011*  100/2018   103/2011   100/2022
ATT    99/2008   101/2011   103/2022*  103/2022
SAT   100/1916   102/2022   104/2022   104/2022
DRT   104/2013*  107/2022*  110/2022   108/1974

* TIED RECORD WITH MOST RECENT OCCURRENCE SHOWN

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              97  79  95  76 /  10  10  10  10
Austin Bergstrom Intl Airport  97  78  94  74 /  10  10  10  10
New Braunfels Muni Airport     99  78  97  74 /  10  10  10  20
Burnet Muni Airport            95  76  93  73 /  10  10  10  10
Del Rio Intl Airport          106  81 108  81 /   0   0  10  10
Georgetown Muni Airport        95  77  93  74 /  10  10  10  10
Hondo Muni Airport            101  78  99  75 /  10  10  10  20
San Marcos Muni Airport        98  77  95  73 /  10  10  10  20
La Grange - Fayette Regional   95  79  94  75 /  10  10  10  10
San Antonio Intl Airport      100  79  97  75 /  10  10  10  20
Stinson Muni Airport          101  80  99  77 /  10  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Williamson-
Wilson-Zavala.

&&

Short-Term...Brady
Long-Term...04
Aviation...29
Hazardous weather outlook, Jun 4, 2:57 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 AM CDT Tue Jun 4 2024

TXZ171>173-183>194-202>209-217>225-228-050900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect from 1 to 8 PM CDT today with heat
indices above 108 degrees across the I-35 corridor, Rio Grande
plains, and the Coastal Prairies.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat persists through midweek. Heat Advisories remain
likely and could expand in areal coverage over the next few days.
An excessive Heat Warning may be needed across portions of the
region on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 excessive heat. Local standard time, as filed.

Excessive Heat, Atascosa

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Atascosa forecast zone
Reported by
ASOS
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Bexar

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Bexar forecast zone
Reported by
ASOS
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Caldwell

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Comal

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Comal forecast zone
Reported by
ASOS
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Dimmit

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Dimmit forecast zone
Reported by
ASOS
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Fayette

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Gonzales

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Gonzales forecast zone
Reported by
ASOS
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Guadalupe

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Guadalupe forecast zone
Reported by
ASOS
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Hays

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Hays forecast zone
Reported by
ASOS
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Karnes

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Karnes forecast zone
Reported by
ASOS
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

Excessive Heat, Travis

When
June 4, 1:00 PM CST to 7:00 PM CST
Where
Travis forecast zone
Reported by
ASOS
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

High pressure built over the southern part of the country allowing temperatures to climb above normal. In combination with high relative humidity heat indices rose to 115 degrees and higher. The heat index in New Braunfels reached 120, LaGrange hit 119, and the Randolph AFB Auxiliary Field in Seguin 118. Several other locations topped out at 117.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192579, 1192580, 1192581, 1192582, 1192583, 1192584, 1192585, 1192587, 1192588, 1192589, 1192590.